FDA: Acne Meds Can Cause Life-Threatening Reactions
Warning issued for over-the-counter products
By Rob Quinn,  Newser Staff
Posted Jun 27, 2014 3:21 AM CDT
   (Shutterstock)

(Newser) – In rare cases, common over-the-counter acne products can cause severe and sometimes life-threatening allergic reactions, the FDA warns. Reactions include shortness of breath, fainting, and collapse, and almost half of those who reported severe symptoms required hospitalization, reports USA Today. The agency says it has had only 131 cases of serious allergic reactions involving the products have been reported since 1969—but companies were not required to report adverse reactions to over-the-counter medicines until 2007, and most of the reported cases happened during an unexplained spike in 2012.

The warning about products including lotions, gels, and scrubs is being issued now because "topically applied acne products currently don't include warnings to consumers about the possibility of these serious reactions," an FDA spokeswoman tells NPR. "Anything that you put on the skin can irritate the skin, and there's always going to be the occasional person who reacts for reasons we don't understand," she says. Some products advise users to test it on a small portion of their skin before applying it widely, and the FDA is encouraging all makers of acne products to put that advice on labels.
 

My Take on This Story
Show results without voting  |  
2%
11%
4%
0%
68%
15%